DEAR DR. ROACH: I am 95 now and take no medications. My primary-care doctor wants me to take aspirin, even just the baby aspirin, twice a week. Some of the supplements I take do have blood- thinning characteristics, and for that reason I am fighting the aspirin recommendation. In general, is it OK to refuse the recommendation of one’s doctor? — F.V.
ANSWER: It is your body, and you have every right to make decisions about your treatment. However, you should be very circumspect about overruling your doctor, and you should be doing so for very good reasons. Your doctor has the obligation to tell you why he or she is recommending a treatment and what the downsides are from not taking it. You, on the other hand, are obliged to tell your doctor the truth.
In your case, it sounds like you don’t want to take the aspirin because you feel the supplements you are taking have a similar effect to aspirin. Very few supplements, if any, have been studied as well as aspirin has. Aspirin has a clear risk of side effects, especially bleeding, but most evidence shows that it reduces the risk of heart attack more than it increases the risk of bleeding. It also might reduce cancer risk.
The higher the risk of heart disease, the better aspirin is, in terms of risks versus benefits. At 95, your risk for heart attack is higher than a 50-year-old’s, and so it would be expected to have more benefit than harm. So while I agree with your doctor to take it, I also respect your decision not to.
Be sure you discuss your supplements with your doctor.
DEAR DR. ROACH: I have had stomach pain on my lower left side for several months. Other symptoms include occasional heartburn, bloating and almost constant burping. My doctor is treating it with metronidazole, clarithromycin and omeprazole. Could these be symptoms of stomach cancer? — D.W. ANSWER: Abdominal pain, heartburn and belching are nonspecific symptoms that can be associated with many conditions. The most common would be GERD (gastro-esophageal reflux disease), gastritis and stomach ulcer. The combination of medications your doctor is treating you with is for the bacteria H. pylori, which can cause gastritis and ulcers. Eradication of the infection, which is very common, can heal ulcers and relieve symptoms. H. pylori can be diagnosed definitively by a breath test or a stool test, or by biopsy of the stomach. A blood test shows evidence of old infection, but it isn’t completely accurate.
Stomach cancer has vague symptoms as well, and requires a high degree of suspicion. Stomach symptoms that don’t improve with treatment, or that have worrisome features like weight loss, early satiety (the feeling of being full after eating only a small amount of food) or bleeding should cause the doctor to consider an endoscopy to look at the stomach. New onset of symptoms in someone over 55 also should be considered for endoscopy.
Treatment of H. pylori may reduce future risk of gastric cancer (that’s stomach cancer).
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYour- GoodHealth@med.cornell.edu. To view and order health pamphlets, visit www.rbmamall.com, or write to P.O. Box 536475, Orlando, FL 32853-6475.
©2015 North America Synd.